Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 9, 8:00 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, Metropolitan Beach
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.470, -82.820
A thunderstorm produced a 54 mph thunderstorm wind gust over Lake St. Clair.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm produced a 54 mph thunderstorm wind gust over Lake St. Clair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 6:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 730 PM EDT SUN AUG 9 2009 .AVIATION... UPSTREAM CONVECTIVE COMPLEX WILL CONTINUE TO PROPAGATE EAST-NORTHEAST AND ACROSS THE SOUTHEAST LOWER MI OVER THE NEXT SEVERAL HOURS AS IT WORKS INTO AN EXTREMELY MOIST/UNSTABLE AND WEAKLY CAPPED ENVIRONMENT. BASED ON LATEST RADAR TRENDS...ALL TERMINALS WILL SEE TEMPO WORTHY MVFR/IFR CONDITIONS IN THUNDERSTORMS...WITH A LONGER DURATION FROM PTK NORTHWARD. MOIST BOUNDARY LAYER CONDITIONS WILL THEN LEAD TO MVFR FOG DEVELOPMENT OVERNIGHT. VFR CONDITIONS UNDER A LOW LEVEL STABLE LAYER MONDAY MORNING...BEFORE ANOTHER ROUND OF DIURNALLY ENHANCED SHOWERS/STORMS DEVELOP IN ADVANCE OF A COLD FRONT INTO THE AFTERNOON. STILL EARLY TO INCLUDE A SPECIFIC THUNDER MENTION AND WILL CONTINUE TO HIGHLIGHT THIS PERIOD WITH SHRA. && .PREV DISCUSSION...ISSUED 354 PM EDT SUN AUG 9 2009 SHORT TERM...TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST WELL INTO THE EVENING HOURS AS SURFACE DEWPOINTS HAVE BEEN HOLDING SERVE IN THE MID-70S. THERE ARE SIGNS THAT DEEPER BOUNDARY LAYER MIXING WILL HELP LOWER THESE VALUES SLIGHTLY. HOWEVER...MIN TEMPS ARE ONLY EXPECTED TO DROP INTO THE LOWER-MID 70S. KDTX RAOB FROM 18Z SHOWS A RATHER FORMIDABLE STABLE LAYER FROM 850-720 MB. SOME LOW-CLOUDS HAVE FORMED UNDER THIS FEATURE AND ARE IN THE PROCESS OF MIXING OUT. EXPECT THAT BOUNDARY LAYER MIXING WILL CONTINUE TO WORK AGAINST THIS CAP WELL INTO THE EVENING HOURS AS ACCUMULATED HEAT IS TRANSPORTED VERTICALLY. ANTICIPATE THAT LOCAL DEVELOPMENT WILL BE LIMITED EARLY IN THE PERIOD - WITH THE MAIN FOCUS FOR DEVELOPMENT POISED OVER NORTHERN LOWER MICHIGAN. THE CONVECTION UPSTREAM OVER ILLINOIS/WISCONSIN/IOWA SHOULD CONTINUE TO EXPAND AND MOVE TOWARD THE EAST ALONG THE INTERSECTION OF THE FRONT AND THE EDGE OF THE CAP. THERE SHOULD BE AMPLE INSTABILITY / MLCAPE > 2KJ/KG / IN PLACE OVER SOUTHERN LOWER MICHIGAN TO MAINTAIN THE MCS FAMILY FROM THE WEST AND ANY ACTIVITY ALONG THE FRONT THAT DESIRES TO SETTLE SOUTH INTO THE INSTABILITY RICH ENVIRONMENT. THE INTENSITY OF THE ACTIVITY WILL CERTAINLY BE IN QUESTION WITH THE DIURNAL DOWNTURN PLAYING A ROLE - BUT AMPLE DEEP LAYER SHEAR / > 20KTS / SHOULD AID IN SUPPORTING CONTINUED ORGANIZATION. HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN AS PRECIPITABLE WATERS HOVER ABOVE 1.5 INCHES. THOSE PLACES AFFECTED BY YESTERDAY/S AND LAST NIGHT/S ACTIVITY WILL BE QUITE SUSCEPTIBLE FOR A RECURRENCE OF FLOODING WITH ANY APPRECIABLE ACCUMULATIONS /ESPECIALLY ACROSS LAPEER COUNTY WHERE FLOOD WATER HAVE BEEN SLOW TO SUBSIDE/. LONG TERM...MONDAY THROUGH NEXT SUNDAY STRONG UPPER TROUGH SEEN ON WATER VAPOR IMAGERY WILL TRACK INTO THE WESTERN GREAT LAKES MONDAY THEN ACROSS LOWER MICHIGAN MONDAY NIGHT PER LATEST MODEL GUIDANCE. THIS WILL PUSH A SURFACE TROUGH AND COLD FRONT DOWN ACROSS SOUTHEAST MICHIGAN...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS ON MONDAY. GFS AND NAM DIFFER SLIGHTLY WITH THE SURFACE PATTERN BY TOMORROW...WITH THE GFS RIDING A SURFACE WAVE UP AHEAD OF THE MAIN COLD FRONT AS IT PUSHES EAST ACROSS THE WESTERN GREAT LAKES. GFS ALSO BRING A SECONDARY WARM FRONT UP INTO SOUTHERN LOWER MI AHEAD OF THIS FEATURE...AND USES THIS BOUNDARY AS A FOCUS TO GENERATE PRECIPITATION ACROSS MAINLY CENTRAL MICHIGAN TOMORROW. NAM AND THE EURO BOTH KEEP THE SURFACE WAVE...WHICH IS STILL ORGANIZING OVER THE SOUTHERN PLAINS...WELL TO OUR SOUTH AND GENERATE MORE OF A DIFFUSE PRECIPITATION SHIELD. ALL MODELS DO HOWEVER SHOW A GOOD AMOUNT OF INSTABILITY BUILDING BY AFTERNOON AS HEAT AND HIGH DEWPOINTS REMAIN IN PLACE...AND 12Z NAM SB CAPE VALUES ECLIPSE 2500 J/KG...WITH NO CAP IN PLACE. WILL THEREFORE RETAIN A MENTION OF SEVERE WEATHER IN THE HWO AND WATCH TO SEE HOW THINGS EVOLVE CONVECTIVELY OVER THE NEXT 18 HOURS. MODELS HAVE SLOWED THE PROGRESSION OF THE COLD FRONT...WITH MORE OF A MONDAY NIGHT THROUGH TUESDAY AFTERNOON TIMING NOW. HAVE ACCORDINGLY ADDED A MENTION OF THUNDERSTORMS FOR TUESDAY TO COVER THIS SCENARIO...THOUGH IT WILL BE A RACE TO FIRE OFF CONVECTION BEFORE MID LEVEL DRY AIR ARRIVES. HIGH AMPLITUDE UPPER RIDGE WILL BUILD INTO THE PLAINS ON TUESDAY THEN SLOWLY MIGRATE ACROSS THE EASTERN U.S. THROUGH THE WEEKEND...BRINGING AN EXTENDED PERIOD OF SURFACE HIGH PRESSURE ACROSS SOUTHEAST MICHIGAN. MODELS ARE IN GOOD AGREEMENT WITH H500 HEIGHTS BUILDING TO AT LEAST 588DM WEDNESDAY AND BEYOND...AND HAVE THEREFORE HUGGED THE HIGHER (AND EVEN GONE SLIGHTLY ABOVE) GUIDANCE VALUES. TEMPERATURES SHOULD RUN ABOVE NORMAL THROUGH THE PERIOD WITH FAIRLY LIGHT WINDS...DRY WEATHER...AND AMPLE SUNSHINE. GFS ADVERTISES AN UPPER TROUGH REPLACING THE RIDGE BY SUNDAY/MONDAY...HOWEVER WILL STICK TO THE TIGHTER CONSENSUS OF THE EURO/GEM/UKMET AND KEEP WHICH INSTEAD KEEP THE VERY STRONG RIDGE INTACT. MARINE... SOUTHWEST GRADIENT FLOW WILL ELEVATE OVER THE STABLE MARINE LAYER. A COLD FRONT WILL SETTLE SOUTHEAST ACROSS THE LAKES REGION LATE MONDAY IN TO EARLY TUESDAY - VEERING THE WINDS TO MORE WESTERLY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BOTH TONIGHT AND MONDAY AS THIS FRONT LUMBERS THROUGH THE REGION. CONDITIONS APPEAR TO BE RATHER TRANQUIL FOR THE MIDDLE AND LATTER PORTIONS OF THE WEEK. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...HEAT ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083...UNTIL 10 PM SUNDAY. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....MR SHORT TERM...MANN LONG TERM....HLO MARINE.......MANN YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 128 PM EDT SUN AUG 9 2009 MIZ047>049-053>055-060>063-068>070-101000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 128 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A FRONTAL BOUNDARY MEANDERS OVER CENTRAL LOWER MICHIGAN. ADDITIONAL THUNDERSTORMS UPSTREAM ARE EXPECTED TO MOVE EAST ACROSS THE AREA THIS EVENING. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH ARE ALL POSSIBLE. THUNDERSTORM MOTION WILL BE EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT MOVING THROUGH SOUTHEAST MICHIGAN ON MONDAY WILL LIKELY LEAD TO THUNDERSTORMS...INTO MONDAY NIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MIZ075-076-082-083-101000- WASHTENAW-WAYNE-LENAWEE-MONROE- 128 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT. REFER TO THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.../NPWDTX/. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT AS A FRONTAL BOUNDARY MEANDERS OVER CENTRAL LOWER MICHIGAN AND THUNDERSTORMS UPSTREAM MOVE ACROSS THE STATE THIS EVENING. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH ARE ALL POSSIBLE. THUNDERSTORM MOTION WILL BE EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT MOVING THROUGH SOUTHEAST MICHIGAN ON MONDAY WILL LIKELY LEAD TO THUNDERSTORMS...INTO MONDAY NIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-101000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 128 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A FRONTAL BOUNDARY MEANDERS OVER CENTRAL LOWER MICHIGAN. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS ARE POSSIBLE. THUNDERSTORM MOTION WILL BE EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT MOVING THROUGH SOUTHEAST MICHIGAN ON MONDAY WILL LIKELY LEAD TO THUNDERSTORMS...INTO MONDAY NIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MANN YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
739 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG GOODRICH 42.92N 83.51W
08/09/2009 GENESEE MI TRAINED SPOTTER
2 FOOT DIAMETER TREE DOWN NEAR INTERESTION OF M15 AND
KIP.
&&
DKOOKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 751 PM EDT SUN AUG 9 2009 MIZ063-070-100115- MACOMB-ST. CLAIR- 751 PM EDT SUN AUG 9 2009 ...SPECIAL WEATHER STATEMENT... AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF CAPAC TO 23 MILES SOUTHWEST OF ROMEO...MOVING EAST AT 35 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... EMMETT AND ROMEO AROUND 810 PM EDT... MEMPHIS AND ARMADA AROUND 815 PM EDT... STERLING HEIGHTS AROUND 830 PM EDT... RICHMOND AROUND 835 PM EDT... PORT HURON AND MOUNT CLEMENS AROUND 840 PM EDT... ST. CLAIR AND NEW BALTIMORE AROUND 855 PM EDT... MARINE CITY AND HARSENS ISLAND AROUND 910 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 803 PM EDT SUN AUG 9 2009 MIZ068-100045- LIVINGSTON- 803 PM EDT SUN AUG 9 2009 ...SPECIAL WEATHER STATEMENT... AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOWELL...MOVING EAST AT 40 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BRIGHTON AND 6 MILES SOUTH OF HARTLAND AROUND 820 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 806 PM EDT SUN AUG 9 2009 MIZ053-100100- SAGINAW- 806 PM EDT SUN AUG 9 2009 ...SPECIAL WEATHER STATEMENT... AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF ST. CHARLES...MOVING EAST AT 40 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MARION SPRINGS AROUND 815 PM EDT... CHESANING AND OAKLEY AROUND 830 PM EDT... BIRCH RUN AROUND 855 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
849 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG FOWLERVILLE 42.66N 84.07W
08/09/2009 LIVINGSTON MI TRAINED SPOTTER
12 INCH DIAMETER TREES DOWN NEAR MASON ROAD.
0830 PM TSTM WND GST 5 W CHELSEA 42.31N 84.12W
08/09/2009 E50.00 MPH WASHTENAW MI TRAINED SPOTTER
0835 PM TSTM WND GST TROY 42.58N 83.14W
08/09/2009 M50.00 MPH OAKLAND MI AWOS
MEASURED BY AWOS STATION IN TROY.
&&
DKOOKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
900 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 W MOUNT CLEMENS 42.60N 82.92W
08/09/2009 E0.88 INCH MACOMB MI TRAINED SPOTTER
ALSO NOTED LARGE LIMBS DOWN
&&
DKOOKThe Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2009Every state in 2009This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183847.